Jul-Oct '06 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2006 Ed Dewke

Enbrel Wore Out; Possible Allergy to Raptiva
from Mel H.

Ed:  Found your site and love it!  Thought I would share my story and see if anyone else has had this happen:  Have you heard of anyone developing hives after becoming completely clear with Raptiva?

I had P for about 10 years, went through all the topicals and PUVA.  I would initially show improvement but then the P would get worse and we would go to the next thing.  I was able to get on Enbrel for about 10 months.  Had improvement from 25% coverage to less than 10% but then hit the wall again and the P started coming back.  The Derm suggested Raptiva.  I was on it for 6 months and saw some improvement but it was slow.  By 11 months I was completely clear!  I was so happy.  Then after being clear for just 1 month I developed hives in my trunk area and eventually on extremities.  I had the hives for 2 full weeks.  The derm is afraid my body has developed an allergic reaction to the Raptiva.  They don't want me to take it again for fear of anaphylaxic shock.  I started UVB a couple times a week to alleviate any rebound.  I was clear for 73 days and woke up with many small spots all over my arms and hands.  It has spread to my legs and feet and is creeping onto my trunk area now.  I've been looking around the web to see if this is “normal” or has happened before.  It appears to be guttate rather than plaque P and I have not had anything but plaques before — crazy.

Anyway, look forward to coming back to you site on a regular basis.

You’re an inspiration.  Thanks, -Mel

*****

Ed’s Response:  Thanks for visiting and emailing, Mel.  I'm sure your derm has already said what you're going through is not entirely unexpected.  (If he hasn't, he should have.)  Lots of us tend to “wear out” palliative meds — and so far palliative meds are all we have.  We're at the end of the honeymoon with the initial round of biologics, including Enbrel and Raptiva, and learning to our disappointment that they are no exception to this “wearing out” tendency.

Of course, not all flakers do experience the wearing out.  The pharmaceutical companies love to parade clients who have been on their meds for years without relapse.  I've met some of those lucky ducks myself.  When Raptiva was new, they were sending some of their trial subjects who had cleared and were STILL clear around the country on “road shows.”  It took about a year before I started getting regular emails from people like you reporting their biologics were “wearing out.” 

Most of the systemic drugs we take for psoriasis warn against adverse reactions caused by allergies to all or parts of the drug compound.  I’ve heard from a number of flakers who have reported things like “hives” occurring while they were on different drugs.  It sounds like your derm is being wise to presume allergic reaction and move you to something else.

Strange truth:  P has a distinct personality for each of us.  So far, NOTHING has been found that works the same for everybody.  (Which strongly suggests one of two things:  either we still haven't discovered the root cause of P — or, if we have, we haven't figured out what to do about it; or we're kidding ourselves when we consider P a single condition or disease — it may be lots of different ailments that share identical symptoms.) 

Now that you've found us, please stay in touch and keep us up to date with what you try.  The more we know about others' experience, the larger the list of options becomes for all of us.  -Ed

This Month's Mail | Archives

www.flakehq.com